Texas, 2021Drought in Texas, September 21 to 30, 2021
September 21 to 30, 2021 · NWS AMA · 2 events in 2 counties and zones
Soil moisture was reported to be very short to short for much of the combined Panhandles. The areas of very short soil moisture across portions of the Oklahoma Panhandle and portions of the southeast Texas Panhandle, were upgraded and classified as having Severe Drought (D2) in September.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Soil moisture was reported to be very short to short for much of the combined Panhandles. The areas of very short soil moisture across portions of the Oklahoma Panhandle and portions of the southeast Texas Panhandle, were upgraded and classified as having Severe Drought (D2) in September. This created concerns with finishing summer crops and planting winter wheat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 21, 11:46 AM CST, 14 minutes earlier.
Area forecast discussion, Sep 21, 11:46 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1246 PM CDT Tue Sep 21 2021
.AVIATION...18Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours with breezy north northeast winds 15-20kts, gusting up to
30kts through 00Z. Winds will start to diminish thereafter and
eventually transition to light and variable through about 15Z
Wednesday. South to southwest winds around 10-15kts expected after
15Z Wednesday. Few high clouds to mostly clear skies expected
during the TAF period.
Weber
&&
.PREV DISCUSSION... /Issued 245 AM CDT Tue Sep 21 2021/
SHORT TERM...Today through Wednesday...
Things have not quite come together to produce the elevated TSTMs
across the NE early this morning. Main culprits are likely weaker
moisture advection, less MUCAPE, and less H7 frontogenesis than
indicated by more aggressive models models yesterday. That said
there are some weak elevated showers currently across the far NE
and the upper trough is also producing a mid level cloud deck that
will spread across much of the area before clearing around mid
day. Any light precip in the NE should be out of the area by 12Z.
Another high pressure surge assoc w/ the upper trough progression
across the plains is ongoing and models show a 35-45 kt H85 LLJ
early this morning across the east. Winds will increase as some
mixing occurs after sunrise with breezy conditions developing the
first half of the day before high pressure settles into the region
allowing a decrease in winds through the aftn. NBM highs in the
70s areawide look good, although the far SE might threaten 80.
Light winds overnight should allow temps to fall into the 40s Wed
morning as the SFC high moves across the ERN Panhandles. These
would be the first 40s since May 18th in Amarillo if that happens.
There might be some well sheltered areas that see a few upper
30s, but low level southerly winds will already be developing
across the west before 12Z which may help limit radiational
cooling just enough to avoid any 30s. As the the low level high
center shifts east, return flow will develop and might even see
winds just shy of breezy levels across the west further from the
high center. Highs will generally be around 80.
Gittinger
LONG TERM...
High temperatures get back above normal for Thursday through early
next week as the Panhandles will be under the influence of an upper
level ridge of high pressure. There were a couple of fly's in the
ointment however. An upper level trough moving southeast from
Canada into the Great Lakes will send a cold front our way for
Friday. But, any cooling from this front is expected to be brief as
most of the cold air will miss our area to the east. There may be
an upper level low that starts to head towards the Panhandles early
next week and this could bring some rainfall to our area. But the
models do not agree on the strength, position, or the speed of this
system. So will continue to leave the forecast dry for now.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 74 48 80 53 87 / 0 0 0 0 0
Beaver OK 76 45 82 53 89 / 0 0 0 0 0
Boise City OK 71 43 80 46 87 / 0 0 0 0 0
Borger TX 78 50 83 56 91 / 0 0 0 0 0
Boys Ranch TX 75 47 82 54 89 / 0 0 0 0 0
Canyon TX 74 47 79 53 87 / 0 0 0 0 0
Clarendon TX 76 50 79 53 87 / 0 0 0 0 0
Dalhart TX 72 43 79 46 86 / 0 0 0 0 0
Guymon OK 75 44 82 50 89 / 0 0 0 0 0
Hereford TX 75 46 81 52 88 / 0 0 0 0 0
Lipscomb TX 76 47 79 53 87 / 0 0 0 0 0
Pampa TX 74 48 79 53 87 / 0 0 0 0 0
Shamrock TX 78 48 80 51 87 / 0 0 0 0 0
Wellington TX 79 49 81 50 88 / 0 0 0 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
89/99
Hazardous weather outlook, Sep 21, 1:51 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
251 AM CDT Tue Sep 21 2021
OKZ001>003-TXZ001>020-317-212000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
251 AM CDT Tue Sep 21 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Collingsworth
- When
- September 21, 12:00 PM CST to September 30, 11:59 PM CST
- Where
- Collingsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -100.270 (the zone’s center; the record gives no point)
Well below normal precipitation through the month of August into the first half of September degraded soil moisture to the point of classifying a majority of the the county in D1 (abnormally dry). With the exception of the far southeast where a degradation into D2 (severe drought) was warranted.
Drought, Carson
- When
- September 21, 12:00 PM CST to September 30, 11:59 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Carson County has been extremely dry relative to its neighboring counties. Well below normal precipitation through August and the first half of September lead to degradations in soil moisture. By the 21st a large area in central Carson had degraded into severe drought (D2) and stayed through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Virginia, September 21 to 22, 2021$58,000 · 21 events
- Hail and Damaging Winds in Arkansas, September 21, 2021$110,000 · 1.75 in hail · 4 events
- Flash Flooding and Flood in North Carolina, September 21 to 22, 2021$16,000 · 8 events
- Flash Flooding and Debris Flows in Puerto Rico, September 21 to 22, 2021$12,000 · 12 events
- Excessive Heat and Wildfire in California, September 21 to 23, 20216 events
- Flash Flooding and Flooding in North Carolina, September 21 to 22, 20216 events
- Damaging Winds in Arkansas, September 21, 202165 kt wind · 2 events
- Marine Thunderstorm Winds in Lake Michigan, September 21, 20212 events
- Drought in Oklahoma, September 21 to 30, 20212 events
- Flash Flooding in Florida, September 21, 20212 events
- Marine Thunderstorm Wind in Lake Michigan, September 21, 20211 event
- Waterspout in Gulf of Mexico, September 21, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984822, 984823.